Indiana, 2015

Flood and Hail in Indiana, June 11, 2015

June 11, 2015 · NWS IWX · 8 events in 4 counties and zones

Storms fired by late afternoon along a stalled baroclinic zone. Moderate instability and shear was sufficient for large hail and a few reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms fired by late afternoon along a stalled baroclinic zone. Moderate instability and shear was sufficient for large hail and a few reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM EST, 26 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT THU JUN 11 2015

.SYNOPSIS...
ISSUED AT 347 PM EDT THU JUN 11 2015

A WEAK LOW PRESSURE SYSTEM OVER NORTHWEST MISSOURI WILL MOVE
RAPIDLY NORTHEAST TO LAKE ONTARIO BY FRIDAY EVENING... CAUSING
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING TO
BECOME MORE WIDESPREAD ACROSS THE AREA LATE TONIGHT AND FRIDAY.
SOME SEVERE STORMS AND LOCALLY HEAVY RAINFALL IS POSSIBLE IN THIS
TIMEFRAME. LOWS TONIGHT WILL RANGE FROM MID 60S NORTH TO THE LOWER
70S SOUTH... WITH HIGHS FRIDAY IN THE LOWER TO MIDDLE 80S.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 347 PM EDT THU JUN 11 2015

STALLED FRONTAL ZONE ACROSS NRN INDIANA MIXING SLOWLY NORTH THIS
AFTN. MOISTURE POOLING ALONG FRONT RESULTING IN MODERATE INSTABILITY
WITH MLCAPE2-2.5KJ/KG. ONLY SGFNT FORCING ATTM IS WK CONVERGENCE
ALONG THIS BOUNDARY... WHICH CONVECTIVE ALLOWING MODELS SUGGEST
WILL BE SUFFICIENT TO CAUSE SCT TSTMS TO DEVELOP THIS AFTN. 0-6KM
SHEAR IN VCNTY AND NORTH OF THE FRONT IS SUBSTANTIAL... IN THE
30-40KT RANGE... SO SOME STORMS THAT DO DEVELOP COULD BE SVR.
SHRTWV OVER THE PLAINS MOVG TO THE MID MS VALLEY TONIGHT WILL
LIKELY CAUSE MORE WIDESPREAD CONVECTION CURRENTLY OVER ERN IA TO
MOVE INTO NWRN ZONES LATE TONIGHT...SPREADING E-SE ACROSS THE CWA
FRIDAY. WITH STEERING WINDS NEARLY PARALLEL TO THE SFC FRONT...
TRAINING CELLS PSBL AND GIVEN PWATS FORECAST AS HIGH AS 2" IN THE
WARM SECTOR... ADDED HEAVY RAINFALL TO THE WX GRIDS FOR LATE
TONIGHT AND FRIDAY. WILL REMAIN MUGGY TONIGHT WITH LOWS RANGING
FROM THE M60S NORTH TO THE L70S SOUTH. CLOUDS AND MORE WIDESPREAD
SHOWERS FRIDAY SHOULD LIMIT DIURNAL RISES FRIDAY WITH HIGHS
EXPECTED TO BE IN THE L-M80S.

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 347 PM EDT THU JUN 11 2015

FRONTAL BOUNDARY OSCILLATING BETWEEN THE LOWER LAKES AND OHIO VALLEY
WILL KEEP PERIODIC CHANCES FOR SHOWERS/STORMS IN THE FORECAST FOR
MUCH OF THE EXTENDED PERIOD...

LOW AMPLITUDE SHORTWAVE WILL SHIFT EAST OF THE AREA BY SATURDAY WITH
TRAILING FRONT SETTLING INTO OR JUST SOUTH OF OUR FAR SOUTHERN ZONES
BY PEAK HEATING. MORNING LIKELY STARTS OUT CLOUDY/COOLER WITH AREAS
OF LIGHT DRIZZLE/RAIN POSSIBLE NEAR EXITING/WEAK SFC REFLECTION
...WITH A FEW STORMS POSSIBLE ALONG TRAILING BOUNDARY BY MID-LATE
AFTERNOON FAR SOUTH (DEPENDING ON WHERE BOUNDARY ENDS UP AND HOW
MUCH HEATING OCCURS).

THE NEXT LEAD/FOUR CORNERS SHORTWAVE WILL LIFT ENE TOWARD THE UPPER
MIDWEST/WESTERN LAKES BY LATER SATURDAY NIGHT/SUNDAY. RESULTING
DOWNSTREAM THETA-E SURGE WITH FRONTAL ZONE LIFTING BACK NORTH COULD
RESULT IN A PERIOD OF SHOWERS/THUNDER DURING THIS TIME...BEST
CHANCES NW IN/SW MI CLOSER TO SHORTWAVE TRACK. BETTER CHANCES FOR
SHOWERS/STORMS AND LOCALLY HEAVY RAINFALL ARRIVE SUNDAY NIGHT INTO
MONDAY AS A MORE PRONOUNCED PLUME OF GULF MOISTURE FOLDS IN. THIS
WILL OCCUR IN ADVANCE OF A COLD FRONT TIED TO A LARGER SCALE
SHORTWAVE TROUGH PROPAGATING THROUGH CENTRAL CANADA/FAR NORTHERN
TIER OF US BY EARLY NEXT WEEK. OTHERWISE...TEMPS NEAR TO ABOVE
NORMAL ANTICIPATED THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 121 PM EDT THU JUN 11 2015

STALLED FRONTAL BOUNDARY EXTENDS ACROSS NRN INDIANA FROM JUST
NORTH OF KFWA TO KVPZ. CONVERGENCE ALONG THIS BOUNDARY EXPECTED
TO RESULT IN SCT TS THIS AFTN WHICH SHOULD MAINLY IMPACT SBN.
BOUNDARY EXPECTED TO LIFT NORTH OF NRN INDIANA THIS EVE BUT
CONVECTION SHOULD SPREAD OUT AHEAD OF CDFNT DROPPING SE ACROSS
WI/NRN IL CAUSING SHRA AT SBN OVERNIGHT AND FRI MORNING WITH TS
ALSO PSBL BUT NOT INCLUDED IN GOING TAFS GIVEN POOR DIURNAL
TIMING. TS SHOULD REDEVELOP ALONG THIS FRONT AS IT MOVES ACROSS
THE AREA FRI AFTN WITH BEST CHANCES AT FWA BEYOND THIS TAF PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 11, 3:58 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EDT THU JUN 11 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD
CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR STRONG TO SEVERE STORMS ONCE AGAIN ON FRIDAY.
ADDITIONAL STORMS ARE POSSIBLE THROUGH THE WEEKEND INTO NEXT
WEEK. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY OF THESE STORMS.
SEVERE WEATHER MAY BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON... AND AGAIN
FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
458 AM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THERE
IS A CHANCE SOME STORMS WILL PRODUCE WIND GUSTS TO 50 KNOTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR STRONG TO SEVERE STORMS FRIDAY. ADDITIONAL
STORMS ARE POSSIBLE THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
STRONG STORMS ARE POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/

In the hours before

Local storm report, Jun 11, 2:04 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FUNNEL CLOUD     W WAUSEON               41.55N  84.14W
06/10/2015                   FULTON             OH   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED WEST ALONG 20A WEST OF WAUSEON.
            RELAYED BY HENRY COUNTY EMERGENCY MANAGER.

0925 PM     HAIL             2 ENE PLYMOUTH          41.35N  86.27W
06/10/2015  M1.00 INCH       MARSHALL           IN   BROADCAST MEDIA

            QUARTER SIZE HAIL AT US 30 AND US 31 NEAR PLYMOUTH

0926 PM     HAIL             2 NNW WAUSEON           41.57N  84.16W
06/10/2015  E1.25 INCH       FULTON             OH   PUBLIC

0944 PM     TSTM WND DMG     1 NW OSWEGO             41.33N  85.80W
06/10/2015                   KOSCIUSKO          IN   NWS EMPLOYEE

            TWO CENTER PIVOT IRRIGATION SYSTEMS BLOWN OVER... ONE
            WAS MANGLED AND POSSIBLY DESTROYED. TIME ESTIMATED BY
            RADAR.

0950 PM     TSTM WND GST     1 ENE OSWEGO            41.33N  85.77W
06/10/2015  E60 MPH          KOSCIUSKO          IN   TRAINED SPOTTER

            MULTIPLE TREES AND POWER LINES DOWN

0953 PM     TSTM WND GST     DELTA                   41.57N  84.01W
06/10/2015  E50 MPH          FULTON             OH   TRAINED SPOTTER

            RELAYED BY EMERGENCY MANAGEMENT

0954 PM     TSTM WND GST     3 S NORTH WEBSTER       41.28N  85.70W
06/10/2015  M56 MPH          KOSCIUSKO          IN   MESONET

1003 PM     TSTM WND DMG     1 SSW GERALD            41.44N  84.15W
06/10/2015                   HENRY              OH   EMERGENCY MNGR

            TREE DOWN ALONG COUNTY ROAD T BETWEEN COUNTY ROADS 14
            AND 15. TIME ESTIMATED FROM RADAR.

1107 PM     TSTM WND DMG     DEFIANCE                41.28N  84.36W
06/10/2015                   DEFIANCE           OH   PUBLIC

            MULTIPLE REPORTS OF TREES DOWN AND POWER OUTAGES IN
            DEFIANCE. WINDS ESTIMATED BETWEEN 60 AND 65 MPH. PEA TO
            DIME SIZED HAIL WAS ALSO REPORTED.

1115 PM     TSTM WND DMG     FLORIDA                 41.32N  84.20W
06/10/2015                   HENRY              OH   EMERGENCY MNGR

            A TREE FELL ON A HOUSE AND POWERLINES ON MARKET STREET
            IN FLORIDA

&&

TH
Special weather statement, Jun 11, 3:20 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM CDT THU JUN 11 2015

INZ003-012-112100-
STARKE-LA PORTE-
320 PM CDT THU JUN 11 2015

...A STRONG THUNDERSTORM WILL AFFECT STARKE AND SOUTHWESTERN LA PORTE
COUNTIES...

AT 320 PM CDT...A STRONG THUNDERSTORM WAS NEAR NORTH JUDSON...OR NEAR
DUNNS BRIDGE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  NORTH JUDSON AROUND 330 PM CDT.
  KNOX AROUND 355 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SAN PIERRE...BREMS...
WINONA...TOTO...LOMAX...ENGLISH LAKE AND BASS LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 8693 4142 8663 4125 8653 4117 8675
      4117 8693
TIME...MOT...LOC 2020Z 242DEG 20KT 4124 8687

JBALL

The radar

The Northern Indiana radar (KIWX), 61 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 11, 3:26 PM EST
Where
St. Joseph County, 0.6 mi SSW of Roseland
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.723, -86.256

A Semi-Truck was blown over on the toll road near the Notre Dame exit.

Hail, St. Joseph

When
June 11, 3:45 PM EST
Where
St. Joseph County, 1.48 mi SSE of Mishawaka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -86.160

Hail, St. Joseph

When
June 11, 3:45 PM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.660, -86.160

Thunderstorm Wind, Starke

When
June 11, 2:53 PM CST
Where
Starke County, Knox
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.300, -86.630

Multiple trees and powerlines down.

Hail, St. Joseph

When
June 11, 4:04 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
1.5 in hail
Reported by
Public
Coordinates
41.670, -86.080

Ping Pong Ball sized hail was reported in Osceola.

Flood, Elkhart

When
June 11, 4:22 PM EST
Where
Elkhart County, 2.19 mi WNW of Elkhart to 1.7 mi WSW of Elkhart
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.687, -86.011

Street flooding of 6 to 8 inches in Elkhart.

Hail, Elkhart

When
June 11, 4:53 PM EST
Where
Elkhart County, 0.52 mi W of Middlebury
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -85.710

Several pictures received of Quarter sized hail.

Hail, Lagrange

When
June 11, 4:57 PM EST
Where
Lagrange County, 0.69 mi S of Shipshewana
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.670, -85.580

Picture of half dollar sized hail received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588804, 588805, 588806, 588803, 588807, 588808, 588810, 588811.